Tornadoes · United States · Wisconsin · 2018
EF0 tornado, Diamond Bluff to Ellsworth, Wisconsin, September 20, 2018
From Diamond Bluff to Ellsworth, this EF0 tornado ran 1.7 miles across Pierce County on September 20, 2018, touching down at 7:27 PM CDT and reaching 140 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 20, 2018
- Touchdown
- 7:27 PM CDT (00:27 UTC)
- Lifted
- 7:29 PM CDT (00:29 UTC)
- On the ground
- 2 minutes
- Path length
- 1.7 miles (2.7 km)
- Path width
- 140 yards (128 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pierce County
- Touchdown point
- 44.732, -92.474
- Lift-off point
- 44.747, -92.448
- Record number
- 1809201827-01
The damage survey
6 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the afternoon of Thursday, September 20th, a warm front lifted northward across far southern Minnesota. By the late afternoon, the warm front lied from just south of the Minnesota River, northeast to around Wabasha along the Mississippi River. ||Several thunderstorms developed in southwest Minnesota, and northwest Iowa. These storms moved into far southern Minnesota and quickly intensified and raced off to the east-northeast along, and north of the warm front. ||A storm survey indicated that a tornado formed just east of the Mississippi River near Red Wing, and tracked into Pierce county. Another tornado damaged the town of Ellsworth. There was also sporadic wind damage around the city of Spring Valley.
This is a continuation of a tornado that tracked from Goodhue County in Minnesota, then across the Mississippi River near Diamond Bluff. This tornado tracked for 0.6 miles in Pierce County before dissipating. EF0 damage was observed from trees and power lines based on a storm survey.
A NWS storm survey concluded that an EF0 tornado tracked from the Village of Ellsworth, northeast for 1.67 miles before dissipating. Damage was confined to large trees blown down or uprooted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
14 minutes of warning. NWS MPX issued a tornado warning for this county at 00:13 UTC, 14 minutes before the tornado touched down, in force until 00:49 UTC.
The county was under a tornado watch, issued at 23:25 UTC and running to 01:21 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:25 UTC | 01:21 UTC | Tornado Watch | MPX |
| 00:13 UTC | 00:49 UTC | Tornado Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Sep 20, 6:56 PM CDT, 31 minutes earlier.
Area forecast discussion, Sep 20, 6:56 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 656 PM CDT Thu Sep 20 2018 .UPDATE... Issued at 639 PM CDT Thu Sep 20 2018 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Friday) Issued at 250 PM CDT Thu Sep 20 2018 Elevated thunderstorms developed along the moisture gradient across Southwestern and Central MN with heavy rain and wind gusts near 30- 35 kts. Clearing and an increase in MUCAPE has been noticed across South Central MN. This clearing trend is expected to continue through the early afternoon and help destabilized the boundary layer with near 3000 J/kg of SBCAPE expected by 21Z (according to the RAP). The surface low will continue to deepen as it progresses northeastward with its placement over the NE/IA/SD border at 1930Z. An Enhanced Risk of Severe Weather remains in place due to the concern for severe wind, tornado, and hail during the late afternoon and evening. Thunderstorms are expected to develop along a cold front with the main mode being linear. However, a few isolated cells could develop ahead of this line. Bulk shear is expected to be near 60 kts by 00Z across Southern MN and Western WI as 850 mb winds increase to 50 kts. LCL values are expected to be near 1000 m and DCAPE will be near 1300 J/kg, so severe winds will be possible along the cold front. SFC to 1 km shear will be near 30-40 kts which is supports the tornado potential. Storms are expected to exit to the east overnight by 06Z with cold air advection to follow. Winds will be windy with gusts near 25-30 kts common Friday morning. .LONG TERM...(Friday night through Thursday) Issued at 250 PM CDT Thu Sep 20 2018 Surface high pressure will be in place to start the long term period, which will make for a cool start to Saturday morning. With light winds and clear skies, expect lows to dip into the mid 30s from parts of central MN across west central WI. Therefore areas north of I-94 will have the potential for the first frost of the season. High pressure prevails through the weekend and brings quiet and dry weather, with highs in the 60s on Saturday. Temps moderate a tad on Sunday as the high pressure begins to shift southeast and southerly flow develops. Expect highs in the mid 60s to lower 70s. Monday and Monday night there is decent agreement amongst the models that a decent shortwave trough will move across the north central CONUS and push a front across the area. Have included high chance POPs. Behind this system temperatures cool down slightly below normal, with highs in the 60s and lows in the 40s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 639 PM CDT Thu Sep 20 2018 Complicated next 6-12 hours due to ongoing convection pushing thru eastern/southern MN through western WI followed by low stratus and wind shifts behind the convection. Have included wind gusts up to 50kt in advance of the convection as reports have been coming in indicating wind speeds in the 50-60kt range. Ceilings may be a bit tricky in advance of and with the line of convection then subsidence in its wake will drop ceilings to IFR for much of the late evening through the overnight hours. Steady improvement expected tomorrow as the cold front exits and high pressure arrives. Breezy/gusty winds will continue as wind directions eventually go to SW and W behind the front. Ceilings will gradually break with at least partially clear skies late tomorrow afternoon into tomorrow evening. KMSP...Strong winds/heavy precip to start as the line of storms moves through right around initialization time. Ceilings then to drop through the MVFR range to IFR overnight through daybreak. Sub-1700ft ceilings likely for at least the first half of the day tomorrow before VFR conditions take hold for the afternoon/evening push. /OUTLOOK FOR KMSP/ Sat...VFR. Wind SW 5-10 kts. Sun...VFR. Wind SE 5-10 kts. Mon...Mainly VFR. Chc MVFR/TSRA late. Winds S 10-20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...AMK LONG TERM...LS AVIATION...JPC
Hazardous weather outlook, Sep 20, 10:21 AM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1021 AM CDT Thu Sep 20 2018 MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-211530- Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey- Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood- Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix- Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1021 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon in south central and east central Minnesota, as well as in west central Wisconsin. The primary risk will be strong winds. Large hail and heavy rain will also be possible, along with a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and early evening. MNZ041>045-047>050-054>057-064-211530- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine- 1021 AM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon. The threat for severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms on Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Sep 20, 7:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 5 S WASECA 44.02N 93.49W
09/20/2018 WASECA MN STORM CHASER
STORM CHASER CALLED TO REPORT MULTIPLE 6-12
INCH TREE BRANCHES DOWN. POWER POLE AND 18
INCH PINE TREE ALSO SNAPPED. NO PHOTOS
PROVIDED.
&&
CTGLocal storm report, Sep 20, 7:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG 1 SE OWATONNA 44.08N 93.21W
09/20/2018 STEELE MN PUBLIC
SEVERAL TREES DOWN PER SKYWARN GROUP ON
SOCIAL MEDIA.
&&
TDKLocal storm report, Sep 20, 7:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG ELYSIAN 44.20N 93.68W
09/20/2018 LE SUEUR MN TRAINED SPOTTER
ONE HALF OF A TREE SNAPPED. NO DIAMETER OR
PHOTO PROVIDED.
&&
CTGLocal storm report, Sep 20, 7:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TORNADO 1 NW FARIBAULT 44.30N 93.27W
09/20/2018 RICE MN PUBLIC
SECOND-HAND RELAY FROM STORM SPOTTERS OF A
TORNADO CROSSING I-35 NEAR FARIBAULT. NO
PHOTO PROVIDED.
&&
CTGLocal storm report, Sep 20, 7:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG CANNON FALLS 44.51N 92.90W
09/20/2018 GOODHUE MN LAW ENFORCEMENT
NUMEROUS TREES DOWN. POWER OUT IN CANNON
FALLS.
&&
TDKLocal storm report, Sep 20, 7:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 1 E MOUND 44.94N 93.65W
09/20/2018 HENNEPIN MN PUBLIC
RELAYED BY EM.
&&
JRBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
11.5 hours after it, 91 km from the path. September 21, 2018.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -20964 J/kg
- Surface CAPE
- 43 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Red Wing (RGK), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:35 UTC | 68 | 66.2 | 110° 11 kt | 19 | 1000.7 | VCTS |
| 22:56 UTC | 69.8 | 66.2 | 120° 13 kt | 20 | 1000.3 | |
| 23:15 UTC | 69.8 | 66.2 | 120° 13 kt | 1000 | ||
| 23:35 UTC | 69.8 | 68 | 120° 14 kt | 20 | 999 | |
| 23:55 UTC | 69.8 | 68 | 140° 13 kt | 20 | 999.7 | |
| 23:56 UTC | 69.8 | 68 | 140° 13 kt | 20 | 999.7 | |
| 00:15 UTC | 69.8 | 68 | 130° 17 kt | 998.3 | TS | |
| 00:35 UTC | 68 | 66.2 | 280° 10 kt | 40 | 1002.4 | -VCTSRA |
| 00:55 UTC | 66.2 | 66.2 | 220° 3 kt | 1002 | RA | |
| 00:56 UTC | 66.2 | 66.2 | 220° 4 kt | 1002 | RA | |
| 01:15 UTC | 66.2 | 66.2 | 150° 6 kt | 1001.7 | +RA | |
| 01:35 UTC | 66.2 | 66.2 | 130° 4 kt | 1001.7 | VCTSRA | |
| 01:55 UTC | 66.2 | 66.2 | 150° 3 kt | 1001.7 | RA | |
| 01:56 UTC | 66.2 | 66.2 | 150° 3 kt | 1001.7 | RA | |
| 02:15 UTC | 66.2 | 66.2 | 0° 0 kt | 1001.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 88 km away, was scanning. The volume nearest the touchdown began at 00:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:25 UTC | TSTM WND DMG | Ellsworth | Pierce, WI | FEW TREES AND POWER LINES DOWN. TIME APPROXIMATE. |
| 00:26 UTC | TORNADO | 1 E Ellsworth | Pierce, WI | EF0 TORNADO TRACKED 1.7 MILES NORTHEAST. |
| 00:28 UTC | TSTM WND DMG | 2 N Stockholm | Pepin, WI | CORRECTS TIME - TSTM WND DMG REPORT FROM 2 N STOCKHOLM. REPORT VIA NWSCHAT OF TREE DOWN OVER HWY 35 SOUTH OF STOCKHOLM. ALSO, A DOWNED POWER LINE STARTED A FIRE IN A WOODS. |
| 00:30 UTC | TSTM WND DMG | Stockholm | Pepin, WI | FEW TREES AND POWER LINES DOWN. |
| 00:34 UTC | TSTM WND DMG | Spring Valley | Pierce, WI | CALLED IN TO REPORT DAMAGE TO SPRING VALLEY HIGH SCHOOL. NO PHOTOS PROVIDED. |
| 00:57 UTC | TSTM WND DMG | 2 N Stockholm | Pepin, WI | REPORT VIA NWSCHAT OF TREE DOWN OVER HWY 35 SOUTH OF STOCKHOLM. ALSO, A DOWNED POWER LINE STARTED A FIRE IN A WOODS. |
| 01:02 UTC | TSTM WND DMG | River Falls | Pierce, WI | FEW TREES AND POWER LINES DOWN. TIME APPROXIMATE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of September 20, 2018
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 20 | 2:23 PM EDT | EF1 | Geauga, OH | 3.2 | 25 | $75,000 | ||
| September 20 | 2:31 PM EDT | EF1 | Geauga, OH | 4.1 | 25 | $145,000 | ||
| September 20 | 5:21 PM CDT | EF1 | Dickinson, IA | 5.1 | 35 | |||
| September 20 | 5:52 PM CDT | EF1 | Martin, MN | 6.5 | 220 | $1.5 million | ||
| September 20 | 5:58 PM CDT | EF0 | Blue Earth, MN | 1.1 | 70 | |||
| September 20 | 6:04 PM CDT | EF0 | Blue Earth, MN | 0.8 | 70 | $50,000 | ||
| September 20 | 6:19 PM CDT | EF1 | Waseca, MN | 7.1 | 440 | 1 | ||
| September 20 | 6:20 PM CDT | EF0 | Waseca, MN | 0.7 | 20 | |||
| September 20 | 6:20 PM CDT | EF1 | Waseca, MN | 10.9 | 300 | |||
| September 20 | 6:25 PM CDT | EF1 | Waseca, MN | 7.2 | 330 | |||
| September 20 | 6:28 PM CDT | EF1 | Waseca, MN | 11.1 | 350 | |||
| September 20 | 6:31 PM CDT | EF2 | Rice, MN | 4.9 | 300 | |||
| September 20 | 6:35 PM CDT | EF1 | Steele, MN | 8.1 | 300 | |||
| September 20 | 6:35 PM CDT | EF1 | Rice, MN | 8.6 | 440 | |||
| September 20 | 6:37 PM CDT | EF2 | Rice, MN | 3.0 | 600 | |||
| September 20 | 6:40 PM CDT | EF1 | Rice, MN | 1.6 | 150 | |||
| September 20 | 6:40 PM CDT | EF1 | Rice, MN | 9.1 | 500 | |||
| September 20 | 6:44 PM CDT | EF1 | Rice, MN | 4.7 | 440 | |||
| September 20 | 6:44 PM CDT | EF1 | Rice, MN | 7.2 | 300 | |||
| September 20 | 6:45 PM CDT | EF1 | Rice, MN | 5.8 | 440 | |||
| September 20 | 6:46 PM CDT | EF0 | Rice, MN | 5.5 | 75 | |||
| September 20 | 6:52 PM CDT | EF1 | Rice, MN | 5.3 | 550 | |||
| September 20 | 6:56 PM CDT | EF0 | Goodhue, MN | 8.7 | 250 | $50,000 | ||
| September 20 | 7:01 PM CDT | EF1 | Goodhue, MN | 1.9 | 440 | |||
| September 20 | 7:02 PM CDT | EF0 | Dakota, MN | 3.2 | 70 | $15,000 | ||
| September 20 | 7:04 PM CDT | EF0 | Dakota, MN | 4.6 | 220 | |||
| September 20 | 7:09 PM CDT | EF0 | Goodhue, MN | 6.2 | 150 | $50,000 | ||
| September 20 | 7:16 PM CDT | EF0 | Pierce, MN to WI | 3.2 | 100 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.